Anti-convulsants are used to control seizures in patients with epilepsy and Migraine attacks in migraineurs. I have always wondered why my friends who have seizure disorders could tolerate these drugs better than I can. Am I more sensitive to drug side effects? Or did I have different side effects?
It appears that Are Migraineurs at Increased Risk of Adverse Drug Responses?may have the answer.
Authors Luykx, Mason, Ferrari, and Carpay investigated all of the studies that compared Migraineurs and patients with epilepsy taking only topiramate (Topamax) for treatment. They found that each group experienced different side effects from topiramate. Behavioral side effects and headache were experienced only in patients with epilepsy. Altered taste (yuck!) and cognitive difficulties were experienced only by patients with Migraine. I find this fascinating! Same drug, different diseases, different side effects.
Not only this, but in clinical trials Migraineurs were “more likely to drop out because of ADRs [adverse drug responses].” So, not only were the side effects different for the two groups, Migraineurs appear to be less tolerant to their set of side effects. The article will soon be published in Clinical Pharmacology and Therapeutics.